I enjoyed the sedation and excitability that occurred. .. So I started to take it a lot. Basically abusing it. And now I cant get off of it because I do experience withdrawal when I don't take it. What should I do?? And is is common?
Responses (36) Page 3
I experienced withdrawal symptoms as well but they went away by the third day. My symptoms were nausea, slight dizziness (overall car sick feeling) tiredness and minor flu like symptoms.
I had been taking these as post surgery sleep aid (four ankle surgeries in 6 months) and had been taking them for over a year. I ran out one night and didn’t make the correlation between the withdrawal symptoms until I recently decided to stop taking them all together and the symptoms were the same as the last time I got sick.
I recommend starting to go off of the medication on Friday night and take Monday off if needed. Tough it out through the weekend and by the third or fourth day you should be feeling much better. Drink lots of water during this time to help flush out your body.
Good luck, I hope this helps.
I know this is an old question, but this thread has been most helpful. I’ve taken various forms of Benadryl, diphenhydramine (generic sleep aids, allergy meds) for 5 years every single night for insomnia and sometimes during the day if my allergies are real bad. I have since developed histamine intolerance and am allergic to all foods that cause a histamine response. I can literally only eat like 8 things and it is hell. If I eat a high histamine food (like bananas, cheese, lunchmeat) I will be sick for 24 hours with headaches and flu like symptoms. It has taken me a long time to figure out what the heck was going on with me getting sick all the time. So, I didn’t put it together that the Benadryl for years could’ve caused this until researching histamine intolerance and they said diphenhydramine overuse could cause this.
So I decided to go cold turkey 4 days ago and I am hella sick. Bad headache, nausea, itching all over in weird places (scalp, armpits, palms) and overall feeling like I’ve been hit by a Mack truck.
Everything I read online always said “Benadryl is fine! Safe! Non addictive! Even pregnant women can take it!” I even told my doctor I took it for insomnia and she thought it was fine. IT IS NOT FINE. I’m going to power thru this, and CBD oil is helping somewhat with sleep and nausea, but it’s still misery. I wish I knew how long it will last or if I can eat normal food ever again. Best of luck to anyone dealing with this.
I've been dependent on Benadryl since 2003..and cannot get off of them... been looking for a lawyer to take my case
if you use it to sleep everyday for a few years then stop using abruptly... you will get withdrawals and be very sick. *headache, runny nose, sleep deprivation... normal withdrawal symptoms...
I was on diphenhydramine (10-20mL) for about 2 years due to my working on night shift. I recently decided to quit since I was no longer working at night, and could go to sleep like everyone else. There are defintely physical withdrawal symptoms. My symptoms are similar to having a cold or allergies; constant nasal drip, constant repetitive sneezing, hard to fall asleep, water eyes sometimes, mild headache, some days it seems as if my mind is foggy. I didn't taper down I just quit it all at once. I think my body is so used to the diphenhydramine that it's trying to "trick" me into having similar symptoms in order for me to take it... nope I'm not doing it. I want to rid myself of unnecessary drugs. I wish you all luck. I will come back soon for an update.
Diphenhydramine... most certainly can cause withdrawal symptoms. I know, that is not revealed and I have heard many Dr's tell patients to just take it, instead of a prescription sleeping medication. The dosing is 25-50mg at bedtime, that can cause withdrawal symptoms if used for a extended period of time and the detrimental effects on the brain and weight gain, is real!!
I see by these comments, that it's being used by some in very high doses!
I suggest Googling "Diphenhydramine abuse/withdrawal. Educating oneself is extremely important and so is seeking medical help, if needed, instead of relying on what others say, one situation can be every different from anothers. Yes, I understand this is for "sharing experiences!
Best of health to all!!
- Diphenhydramine Information for Consumers
- Diphenhydramine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Diphenhydramine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.